DR ELLIE CANNON: Have blood pressure pills caused my recent spate of awful falls?  


I have had a number of horrible falls since I started taking a blood-pressure drug called bisoprolol, which seems to make me feel dizzy and faint. I am 87. Do you have any idea why this is?

Bisoprolol is known as a beta blocker and is used to treat high blood pressure, angina and heart failure.

Dizziness and blackouts are side effects of all beta blockers, and bisoprolol can sometimes cause a drop in blood pressure when you stand up, which can cause people to faint.

When we prescribe medication, we weigh up its benefits to each patient with its known risks and side effects. There is no point in controlling somebody’s blood pressure, which is crucial to prevent strokes and heart attacks, if the treatment causes falls – a significant issue for elderly people that can result in serious problems and massive reduction in quality of life.

Today’s reader has asked DR ELLIE CANNON whether her blood pressure treatment is causing her to fall over more often (Picture posed by model) 

Whole medical teams now exist to prevent falls in the elderly and frail, and we would certainly want to avoid any medication that could contribute to them.

If a side effect such as this is a problem, seek a GP assessment and ask about help and prevention measures for falls. It may be possible to get a referral to a community falls team or clinic.

There are a number of blood pressure treatments you can have, but this will depend on any other health conditions and their severity.

The GP can assess your risk and decide which treatment would be the best and most safe.

I suffer from an intimate skin condition called lichen sclerosus. Since it began, my husband and I have attempted intercourse but it has been absolute agony. My doctor has prescribed steroids and lidocaine ointment, but neither helped. I am at my wits’ end. Is there anything that will take this soreness away?

Lichen sclerosus is an inflammatory condition of the skin which particularly affects the vulva and anal area.

It’s most common in women over the age of 50 and causes pale patches on the skin which are very fragile, as well as blisters and also ulcers. The condition is incredibly itchy.

Scar tissue can also develop, which can be very distressing, causing a feeling of tightness and dryness that can make sex difficult or even impossible.

A second reader has asked Dr Ellie about possible treatments for an intimate skin condition which affects woman in their 50s and can make sex painful

A second reader has asked Dr Ellie about possible treatments for an intimate skin condition which affects woman in their 50s and can make sex painful

The NHS recommends women are treated early and quickly to prevent this type of scarring. There is a small risk of cancer developing in women with lichen sclerosus, too.

Lidocaine ointment is a local anaesthetic designed to ease pain and discomfort in the area, but it does not treat the condition. Any woman with lichen sclerosus should be under a specialist dermatologist or gynaecologist, and the normal treatment would be strong steroid creams such as Dermovate or clobetasol.

These are initially used once a day for four weeks, and patients should not use any other creams or moisturisers as they can affect how the treatment works. This then drops to alternate days for a month, then just twice a week.

This regime should reduce symptoms and prevent scarring, but can be repeated if a flare-up occurs. Other creams may also be offered by specialists, including immune system suppressants such as tacrolimus.

Washing should be done without soaps as they are often too harsh on the delicate skin, or use a soap substitute such as a cream. A pharmacist can advise on this.

I am a fit, 73-year-old woman. I run, attend Zumba and Pilates classes and do weights. However, for two years I have had a sebaceous cyst on my inner leg just below my knee. It is very tender and rubs against my leggings when I am jogging. It also seems to be more painful in cold weather – sometimes enough to make me almost nauseous. Any suggestions?

Cysts are fluid-filled lumps that develop on the skin which most adults will have at some point in their life.

Write to Dr Ellie 

Do you have a question for Dr Ellie Cannon? Email DrEllie@mailonsunday.co.uk

Dr Cannon cannot enter into personal correspondence and her replies should be taken in a general context 

There are many types which occur on the skin – some are more common in those who have had acne, for example, and some are more often seen in middle-aged women due to hormonal fluctuations. The important thing is that cysts do not normally cause pain or any symptoms unless infected. If a cyst is infected, it would be very tender – possibly red and swollen. There may also be discharge.

A lump on the leg that is very painful for two years does not sound like a simple skin cyst, so the first thing to do would be to get a second opinion. This could be with a GP or dermatologist.

A new NHS service called teledermatology, which involves GPs sending photographs of the lump to a dermatology consultant for a remote and fast diagnosis, may be helpful, too.

A good way to diagnose a cyst is to use an ultrasound scan which detects exactly what the contents of the lump are.

Sometimes they don’t need to be removed. But usually, if there’s pain, removal would be justified – it’s not simply a cosmetic issue. Once excised, the lump will be sent to a lab and examined, to find out exactly what it is.

We need to talk about prostates

We’re still missing far too many cases of prostate cancer. A report last week found that in some parts of the country, a third of men are diagnosed at late stage – when the disease has spread and is incurable. Much of it is to do with the same old problem: embarrassment. Men are notoriously reluctant to seek help for the early signs – problems with going to the toilet and sex. Some experts want a national screening programme – blood-testing every man over a certain age to find out their level of PSA, a protein that cancer cells release. But this test isn’t accurate and can flag up problems when there are none.

I favour screening – but not with PSA tests. Instead, men over 60 should be quizzed on toilet habits and family history, and monitored if necessary.

We need to find a way to get men talking.

My radical alternative to ‘just in case’ statins

I was fairly nonplussed by UK health chiefs’ recommendations that could see cholesterol-lowering statins prescribed to millions more people.

The UK’s drug spending watchdog the National Institute for Health and Care Excellence (NICE) published updated guidance allowing GPs to prescribe the medication to patients with even a slight increased risk of a heart attack. Prior to this, we could only offer statins to those with a ten per cent or more risk.

Instead of spending NHS cash on more statins, why not fund public gyms, swimming pools and stop-smoking services, and even subsidies for nutritious foods, and community cooking classes?

Instead of spending NHS cash on more statins, why not fund public gyms, swimming pools and stop-smoking services, and even subsidies for nutritious foods, and community cooking classes?

But isn’t this just coming up with medical solutions for health problems that are mostly related to lifestyle? Instead of spending NHS cash on more statins, why not fund public gyms, swimming pools and stop-smoking services, and even subsidies for nutritious foods, and community cooking classes?

I for one would not want us to become like the US – where the majority of adults are prescribed a statin, just in case.

I’d love to know what you think.

Would you take a statin, even if your heart risk was low? Write and let me know at DrEllie@mailonsunday.co.uk 

Read more at DailyMail.co.uk